MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 09/22/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: an impella cp with smartassist was insertion via the right femoral artery in a 52-year-old female patient presenting with acute myocardial infarction complicated by cardiogenic shock (ami/cgs).Prior to the intended procedure, the patient's clinical condition was classified as society for cardiovascular angiography and interventions (scai) shock stage e.Scai stage e is defined as refractory shock or actual/impending circulatory collapse in which the body fails to respond to maximal lifesaving therapies, leading to full organ shutdown.Prior to device implantation, the patient was receiving vasopressor, inotropic, and respiratory support.The patient experienced cardiac arrest prior to device implantation.The patient's medical history, height, and weight were not reported.Device course & treatment: during implantation, due to the urgency of establishing hemodynamic support and while the patient was experiencing recurrent ventricular fibrillation requiring multiple defibrillation shocks, the physician determined that it would take too long to backload the device without the red easy guide lumen.During the implantation procedure, the initial impella cp was inserted into the left ventricle prior to device priming.The device was subsequently removed before support was initiated and was not utilized for patient treatment.A second impella cp was opened and implanted.The replacement device was delivered and placed successfully without difficulty, and no delivery issues were reported with the replacement pump.It was reported that the patient experienced multiple episodes of ventricular fibrillation (vf) requiring repeated defibrillation both prior to and during device placement.Additional factors: the procedure was performed under emergent conditions in a critically ill patient with scai stage e cardiogenic shock, cardiac arrest prior to implantation, and recurrent ventricular fibrillation requiring multiple defibrillation shocks.Device contribution: the reported device removal was a result of the impella not being properly primed prior to insertion.The reported cardiac arrest and reoccurring vf requiring defibrillation cannot be dissociated as it occurred during implantation.Contributing factors was the patient experienced cardiac arrest prior.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50937427
Report Number1220648-2026-13483
Device Sequence Number13152548
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027938853
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/22/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexFemale
Patient RaceWhite